South Dakota, 2015

Hail in South Dakota, May 28, 2015

May 28, 2015 · NWS ABR · 4 events in 3 counties and zones

Several thunderstorms produced hail up to the size of quarters across parts of central and northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Several thunderstorms produced hail up to the size of quarters across parts of central and northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 28, 2:21 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, May 28, 2:21 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
321 PM CDT THU MAY 28 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 320 PM CDT THU MAY 28 2015

NOT MUCH CHANGE OVERALL FROM PREVIOUS FORECAST...AND NOT MUCH TO ADD
TO PREVIOUS UPDATE AND EARLY MORNING DISCUSSION. PEAK MLCAPE VALUES
CENTER NEAR ABERDEEN AT AROUND 2500J/KG AND WE ARE ALREADY SEEING A
FEW WEEK UPDRAFTS DEVELOP. THIS IS WELL AHEAD OF THE COLD
FRONT...AND ALSO IS IN LINE WITH HIGH RES GUIDANCE WHICH DEPICTS
RATHER SCATTERED/UNORGANIZED CONVECTION THANKS TO POOR UPPER FORCING
AND LACK OF A DEFINED SURFACE BOUNDARY. BETTER DYNAMICS DEVELOP
TONIGHT WITH A MINOR Q VECTOR BULLSEYE NEAR THE RIGHT ENTRANCE
REGION OF A WEAK JET. BY THAT POINT...LOW LEVEL FORCING IS MUCH MORE
LIMITED...SO ANTICIPATE A CONTINUATION OF WEAK SHOWERS/STORMS. THE
ONLY ISSUE IS THE WEAK WIND FIELD AT THE SURFACE AND ALOFT...WHICH
SUGGEST A SLOW STORM MOTION. WILL KEEP MENTION OF HEAVY RAIN FOR
PORTIONS OF CENTRAL/EASTERN SD.

CANADIAN HIGH PRESSURE UNDERCUTS THE UPPER TROF BY MORNING...PUSHING
SHOWERS SOUTH. THE COMBINATION OF A 7MB/6HR PRESSURE INCREASE AND A
10MB GRADIENT NE TO SW ACROSS THE STATE...ALONG WITH 850MB
TEMPERATURES FALLING FROM 14C AT 06Z TO AROUND 4C BY 21Z WILL RESULT
IN CHILLY/BREEZY CONDITIONS FOR FRIDAY. WINDS WILL WEAKEN RAPIDLY
SATURDAY AM AS A RIDGE AXIS MOVES OVERHEAD. GUIDANCE HAS
TEMPERATURES FALLING INTO THE UPPER 30S TO AROUND 40 SO MAY HAVE TO
MENTION FROST IN FUTURE UPDATES. VERY LIMITED TEMPERATURE RECOVERY
FOR SATURDAY THANKS TO NORTHEAST FLOW.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 320 PM CDT THU MAY 28 2015

THE LONG TERM PERIOD WILL REMAIN FAIRLY ACTIVE ACROSS THE REGION AS
ENERGY MOVES OVER THE NORTHERN PLAINS EVERY DAY OR SO. HOWEVER AS WE
HEAD TOWARD EARLY NEXT WEEK THE MODELS ADVECT A PRETTY HEALTHY EML
EAST OFF THE WESTERN HIGHS PLAINS.  SO PART OF THE PERIOD MAY BE
CAPPED.  COOLER MID LEVEL TEMPS ENTER THE PICTURE AS TROFFING EDGES
EAST INTO THE FORECAST AREA BY LATE WEEK.  THATS WHEN RAIN CHANCES
SHOULD BE THE GREATEST.  TEMPERATURES WILL START THE PERIOD A LITTLE
UNDER NORMAL...BUT THEN TREND TOWARD NORMAL OR EVEN ABOVE
NORMAL BY EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1241 PM CDT THU MAY 28 2015

SCATTERED STORMS ARE EXPECTED TO FORM OVER THE REGION BY LATE
AFTERNOON AND THEN PERSIST INTO THE EVENING. OUTSIDE OF STORMS
IT WILL BE VFR. LATE TONIGHT MVFR/IFR CIGS ARE EXPECTED TO ADVECT
INTO THE REGION.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...TDK
Hazardous weather outlook, May 28, 3:32 AM CST, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
432 AM CDT THU MAY 28 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-290945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
432 AM CDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATER THIS AFTERNOON
AND PERSIST INTO THE EVENING HOURS. A FEW OF THESE STORMS COULD
BECOME STRONG TO SEVERE WITH HAIL AND GUSTY WINDS THE MAIN
THREATS. HEAVY RAIN IS ALSO POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ACTIVE WEATHER PATTERN IS LOOKING MORE LIKELY BY EARLY NEXT
WEEK...WITH CHANCES FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON INTO
EARLY EVENING ACROSS PORTIONS OF THE FORECAST AREA.

TMT

The radar

The Aberdeen radar (KABR), 202 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Lyman

When
May 28, 4:10 PM CST
Where
Lyman County, 3.24 mi SE of Reliance Arpt
Measured
1 in hail
Reported by
Public
Coordinates
43.820, -99.520

Hail, Edmunds

When
May 28, 5:50 PM CST
Where
Edmunds County, 6.49 mi SSW of Roscoe
Measured
0.88 in hail
Reported by
Public
Coordinates
45.370, -99.420

Hail, Edmunds

When
May 28, 6:10 PM CST
Where
Edmunds County, 2.29 mi SSE of Roscoe
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.420, -99.330

Hail, Brown

When
May 28, 6:15 PM CST
Where
Brown County, 5.77 mi E of Hecla
Measured
0.75 in hail
Reported by
Public
Coordinates
45.880, -98.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580459, 580460, 580461, 580462.